Alert archive / Montana / High Wind Warnings in 2018

High Wind Warning 4, NWS Billings, MT

April 16, 2018Carter County, Fallon County, Montana

NWS Billings, MT issued this high wind warning at Apr 16, 2018, 4:42 PM MDT for Carter County, Fallon County, Montana. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 16, 2018, 4:42 PM MDT (22:42 UTC)
Expired
Apr 17, 2018, 12:00 AM MDT
In force
7 hr
Issued by
NWS Billings, MT

Counties Carter County, MT, Fallon County, MT

The radar

The Rapid City radar (KUDX), 238 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 10:49 PM MDTNON-TSTM WND GST 561 Sse Baker, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS75 KBYZ 162242
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
442 PM MDT Mon Apr 16 2018

MTZ033-037-170600-
/O.NEW.KBYZ.HW.W.0004.180416T2242Z-180417T0600Z/
Fallon-Carter-
Including the cities of Baker and Ekalaka
442 PM MDT Mon Apr 16 2018

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect until Midnight MDT tonight. 

* TIMING...through midnight tonight.

* IMPACTS...Dangerous crosswinds for high profile vehicles. Damage
  to property possible. Power line and tree damage possible with
  local power outages. 

* WINDS...Southeast gusts 50 to 65 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use 
caution until the winds subside.

&&

$$

http://weather.gov/Billings
2 follow-up statements
758 
WWUS75 KBYZ 170252
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
852 PM MDT Mon Apr 16 2018

MTZ033-037-170600-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-180417T0600Z/
Fallon-Carter-
Including the cities of Baker and Ekalaka
852 PM MDT Mon Apr 16 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* TIMING...through midnight tonight.

* IMPACTS...Dangerous crosswinds for high profile vehicles. 
  Damage to property possible. Power line and tree damage 
  possible with local power outages. 

* WINDS...Southeast gusts 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution until the winds subside.

&&

$$

http://weather.gov/Billings
770 
WWUS75 KBYZ 170558
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
1158 PM MDT Mon Apr 16 2018

MTZ033-037-170700-
/O.EXP.KBYZ.HW.W.0004.000000T0000Z-180417T0600Z/
Fallon-Carter-
Including the cities of Baker and Ekalaka
1158 PM MDT Mon Apr 16 2018

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

Southeast winds have begun to decrease, but will remain gusty 
through the night. Expect gusts of 30 to 45 mph until sunrise.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Apr 16, 3:06 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 16, 3:06 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Billings MT
306 PM MDT Mon Apr 16 2018

.SHORT TERM...valid for Tue and Wed...

The latest surface analysis is showing the cold front is on our
doorstep. The front has moved through Lewistown and Bozeman and
should be into Livingston shortly. The front is expected to move
through Billings by early evening and the far eastern areas around
midnight. Some showers and isolated thunderstorms are currently
being observed along and behind the front. We can expect to see
increasing chances for showers this evening with rain and snow
showers after midnight. A slight thunderstorm chance will continue
through mid evening from around Treasure County westward. A
surface low will be situated over south central Montana this
evening then shift southeast into eastern Wyoming by Tuesday
morning. As it shifts south, it will drag some cooler air in
behind the front with increasing snow chances for Sheridan County
Areas down that way could pick up an inch or two late tonight into
Tuesday morning. However, this should be mainly on grassy
surfaces.

A much cooler day will be in store Tuesday. Multi-layer wind
graphics show west to northwest winds from the surface to about
700mb. This will result in a windy day across most of the forecast
area, but especially for locations for areas east of Billings.
West/northwest winds 15 to 25 mph with gusts around 30 mph will be
likely. Steep mid-level lapse rates along with weak disturbances
aloft will result in continued chances for scattered showers
throughout the day. Temperatures will be much cooler with readings
only in the 40s to lower 50s. High pressure ridging builds back
again across the forecast area Wednesday. This will result in
partly to mostly sunny skies with temperatures a bit warmer with
most locations making it into the 50s. Hooley

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

The next low pressure system is still slated to move across the
southern and central Rockies Thursday into Friday. Model proggs
continue to indicate our CWA will generally remain on the northern
fringe of the moisture and forcing. The Big Horns region in Wyoming
and SE corner of Montana have the best chance of any measurable
precipitation. Temperatures will be cooler than normal through the
end of the work week, generally in the low to mid 50s.

Ridging will start to move into the area for the weekend which
will see temperatures warm into the 60s. However, there is a
strong low pressure system moving across Canada Saturday evening
through Sunday which could produce a few showers over our area. A
better chance of precipitation comes Monday night as a short wave
aided by a favorable upper jet position could lead to widespread
showers. BT

&&

.AVIATION...

Strong southeasterly surface winds (gusts to 45 kts) will
continue in the KBHK/KEKA area, with somewhat lesser winds at
KMLS. These winds will decrease by 07Z. Brisk southwest winds are
also expected at KLVM overnight with gusts to 30-35kts common.
A cold front will move across the forecast area this evening
switching winds to the northwest. Isolated to scattered showers
may develop along the front. Post frontal precipitation and
widespread MVFR/IFR conditions will develop by 12Z Tuesday.
Mountains will become obscured. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 038/051 031/054 033/054 035/056 035/064 038/058 035/050
    65/W    21/B    11/E    21/B    00/U    11/B    23/W
LVM 033/045 026/048 028/050 031/055 031/061 033/056 031/050
    63/W    21/B    12/W    21/B    01/U    21/B    23/W
HDN 037/050 031/054 032/056 033/056 033/063 036/058 033/051
    77/W    21/B    01/E    22/W    00/U    11/B    22/W
MLS 036/046 034/052 032/054 035/054 034/061 037/056 034/051
    37/W    12/W    01/B    22/W    00/U    00/B    22/W
4BQ 038/047 033/050 031/052 034/050 033/057 035/055 034/052
    26/W    21/B    01/B    33/W    00/U    00/B    12/W
BHK 030/042 031/049 027/050 032/048 032/055 036/054 034/048
    26/W    22/W    01/B    22/J    00/U    00/B    12/W
SHR 033/042 028/052 030/054 033/052 031/061 033/058 033/054
    58/W    21/B    02/W    33/W    00/U    00/U    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Apr 16, 12:40 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1240 PM MDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     NON-TSTM WND GST 22 E EKALAKA            45.88N 104.09W
04/16/2018  M53.00  MPH      CARTER             MT   TRAINED SPOTTER

1200 PM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
04/16/2018  M52.00  MPH      PARK               MT   DEPT OF HIGHWAYS

&&

RMS
Local storm report, Apr 16, 4:29 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
429 PM MDT MON APR 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     NON-TSTM WND GST 1 SSE BAKER             46.35N 104.26W
04/16/2018  M51.00  MPH      FALLON             MT   ASOS

0154 PM     NON-TSTM WND GST 1 SSE BAKER             46.35N 104.26W
04/16/2018  M52.00  MPH      FALLON             MT   ASOS

0251 PM     NON-TSTM WND GST 1 SSE BAKER             46.35N 104.26W
04/16/2018  M51.00  MPH      FALLON             MT   ASOS

0342 PM     NON-TSTM WND GST 1 SSE BAKER             46.35N 104.26W
04/16/2018  M52.00  MPH      FALLON             MT   ASOS

0351 PM     NON-TSTM WND GST 1 SSE BAKER             46.35N 104.26W
04/16/2018  M52.00  MPH      FALLON             MT   ASOS

0419 PM     NON-TSTM WND GST 22 E EKALAKA            45.88N 104.09W
04/16/2018  M63.00  MPH      CARTER             MT   TRAINED SPOTTER

            SPOTTER MEASURED WIND GUST.

&&

WD

Nearby

High Wind Warnings in Montana, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.